California, 2011

Winter Storm and Winter Weather in California, May 16 to 18, 2011

May 16 to 18, 2011 · NWS STO · 3 events in 3 counties and zones

A second winter-like storm comes close on the heels of an initial storm and brings another round of relatively heavy snow to the Sierra Nevada Mountains and foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A second winter-like storm comes close on the heels of an initial storm and brings another round of relatively heavy snow to the Sierra Nevada Mountains and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 16, 9:00 AM PST, 5 hours earlier.

Area forecast discussion, May 16, 9:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT MON MAY 16 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A LARGE UPPER LOW OVER MUCH OF THE WEST.
THE SHORTWAVE WHICH BROUGHT VALLEY THUNDERSTORMS AND MOUNTAIN SNOW
HAS SHIFTED WELL EAST OF THE AREA. THE NEXT SHORTWAVE IS JUST OFF OF
THE COAST AND WILL BE BRINGING SIGNIFICANT PRECIPITATION TO THE
FORECAST AREA LATE TODAY INTO TUESDAY. PREFRONTAL SHOWERS ARE
CURRENTLY EVIDENT ON THE RADAR OVER THE WESTERN SIDE OF THE VALLEY.
THIS WILL SPREAD ACROSS THE REST OF THE FORECAST AREA BY LATE
AFTERNOON. CONDITIONS ARE MORE STABLE THAN YESTERDAY SO EXPECT
PRECIPITATION TO BE IN THE FORM OF RAIN/RAIN SHOWERS WITH
MOUNTAIN SNOW SHOWERS ABOVE 4000 FEET. WINTER STORM WARNING FOR
ABOVE 45000 FEET IS ON TRACK TO START AT 4 PM FOR THE NORTHERN
SIERRA AND THE MOUNTAINS OF WESTERN PLUMAS COUNTY/LASSEN PARK.

WINDY CONDITIONS WILL DEVELOP OVERNIGHT IN THE MOUNTAINS AND THE
SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEY. MAY NEED TO
CONSIDER A WIND ADVISORY INTO TUESDAY.

.PREVIOUS DISCUSSION...THE COOL AND UNSETTLED WEATHER PATTERN WILL
CONTINUE FOR THE INTERIOR OF NORCAL INTO MID-WEEK WITH TEMPERATURES
REMAINING WELL BELOW NORMAL AS THE LONGWAVE TROUGH REMAINS OVER THE
WEST. WATER VAPOR SATELLITE IMAGERY SHOWS THE SHORT-WAVE TROUGH THAT
BROUGHT YESTERDAY/S MOUNTAIN/FOOTHILL SNOW AND VALLEY SHOWERS AND
THUNDERSTORMS LIFTING OUT INTO THE NORTHERN ROCKIES EARLY THIS
MORNING WHILE THE NEXT UPSTREAM WAVE IS NEARING 40N/130W...FOLLOWED
BY A SECOND WAVE CROSSING 150W JUST S OF 50N.

MUCH OF THE FORECAST AREA WILL SEE A BRIEF BREAK IN PRECIPITATION
THIS MORNING INTO EARLY AFTERNOON AS THE NEXT SYSTEM DEEPENS
OFFSHORE WITH LOW-LEVEL FLOW BECOME MORE EASTERLY/SELY...THOUGH
INCREASING WARM ADVECTION AHEAD OF IT WILL RESULT IN A FEW SHOWERS
ACROSS ABOUT THE NORTHERN THIRD OF THE FORECAST AREA THROUGH THE
DAY. HIGH TEMPS EXPECTED TO BE A LITTLE MILDER TODAY...BUT WILL
STILL BE AROUND 20 DEGREES BELOW NORMAL FOR MID-MAY.

MODELS CONTINUE TO POINT TOWARD ANOTHER POTENT LATE-SEASON SYSTEM
MOVING THROUGH THE REGION LATE TODAY AND TONIGHT AS COUPLED-JET
STRUCTURE SUPPORTS A DEEPENING SURFACE LOW (TO AROUND 999 MBS)
WEST OF THE BAY AREA INTO THIS EVENING. IT WILL BE INTERESTING TO
WATCH SATELLITE IMAGERY OF THIS SYSTEM THROUGH THE DAY AS IT WILL
LIKELY TAKE ON MORE CLASSIC WINTER-LIKE APPEARANCE AS IT DEVELOPS.

WEATHER EXPECTED TO DETERIORATE ACROSS THE AREA BY AROUND 00Z TUE
AS THE SYSTEM MOVES ONSHORE. APPEARS HEAVIEST QPF WILL BE FOCUSED
ALONG AND JUST N OF I-80 WHERE STRONGEST LOW-LEVEL CONVERGENCE/
DEFORMATION SETS UP TO THE E/NE OF THE TRACK OF THE SURFACE LOW.
WOULD NOT BE SURPRISED TO SEE SOME DECENT RAIN AMOUNTS THIS
EVENING (ON THE ORDER OF HALF AN INCH) ALONG WITH GUSTY SELY
WINDS IN THE SAC REGION AS THE SYSTEM MOVES THROUGH FOLLOWED BY
SCATTERED SHOWERS LATE TONIGHT.

HEAVIER SNOW RETURNS TO THE NORTHERN SIERRA THIS EVENING (IT MAKE
TAKE A BIT AS EASTERLY/SOUTHEASTERLY FLOW AHEAD OF IT WILL HINDER
PRECIPITATION)...AND SNOW LEVELS ARE EXPECTED TO BE MODERATELY
HIGHER THAN THOSE OF SUNDAY AS 850 MB TEMPS WARM FROM AROUND -3 C
YESTERDAY TO AROUND 0 C TO 1 C OVERNIGHT TONIGHT. NUMEROUS SNOW
SHOWERS WILL CONTINUE LATER TONIGHT AND TUESDAY MORNING AS FLOW
TURNS MORE SSWLY.

THE SECOND SYSTEM DROPS DOWN INTO NORCAL ALONG THE BACKSIDE OF THE
UPPER TROUGH ON TUESDAY AND WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO THE VALLEY FROM MIDDAY TUESDAY INTO EARLY
WEDNESDAY WITH MORE HEAVY SNOW OVER THE HIGHER ELEVATIONS OF THE
NORTHERN SIERRA NEVADA.

DRIER/MILDER WEATHER FORECAST TO BEGIN TO RETURN WEDNESDAY AS
RIDGING OVER THE EPAC EDGES CLOSER TO NORCAL AND THEN MOVES
ONSHORE THURSDAY.

&&

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...
UNDERACHIEVING UPPER RIDGE DOMINATES THU AND FRI. DUE TO THE COLD
NATURE OF THE AIR MASS EARLIER IN THE WEEK...TEMPERATURES WARM UP
ALL THE WAY UP TO THE UPPER 70S IN THE VALLEY AND 50S INTO 60S IN
THE MOUNTAINS. EVEN THIS IS STILL SLIGHTLY BELOW NORMAL. ANOTHER
SYSTEM SET TO MOVE INTO THE AREA NEXT WEEKEND WITH A THREAT OF
PRECIPITATION...MAINLY OVER THE MOUNTAINS. THE MODELS ARE HAVING A
DIFFICULT TIME OF THINGS LATE IN THE PERIOD...AS THEY ARE
WONDERING WHY WE ARE CONTINUING TO SEE THIS WINTER-LIKE PATTERN
THIS LATE INTO SPRING. JCLAPP

&&

.AVIATION...
VFR CONDITIONS WITH GENERALLY LIGHT WINDS THIS
MORNING...DETERIORATING CONDITIONS THIS AFTERNOON AND TONIGHT AS
ANOTHER SYSTEM MOVES THROUGH NORTHERN CALIFORNIA. LOOK FOR
PRECIPITATION TO START SPREADING INLAND AFTER 20Z...REACHING VALLEY
TAF SITES AROUND 00Z. EXPECTING WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS THROUGH THE VALLEY...IFR/LIFR CONDITIONS OVER THE
MOUNTAINS. RAIN WILL BECOME MORE SHOWERY AFTER 09Z. SNOW LEVELS WILL
REMAIN AROUND 4000 FEET THROUGH TOMORROW. SOUTHEASTERLY WINDS WILL
BEGIN TO PICK UP AFTER 00Z PARTICULARLY KSMF AND SOUTHWARD.
SUSTAINED 15-25 KT WITH GUSTS UP TO 40 KT... PRIMARILY BETWEEN
06-18Z. DANG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY ABOVE 4500 FEET FOR THE WEST SLOPE NORTHERN SIERRA
NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, May 16, 2:30 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PDT MON MAY 16 2011

CAZ013>019-063-064-066>069-171400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
330 AM PDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

AFTER A BREAK THIS MORNING...WINTER-LIKE WEATHER WILL RETURN TO THE
INTERIOR OF NORTHERN CALIFORNIA LATER THIS AFTERNOON AND TONIGHT.
PERIODS OF HEAVY SNOW WILL LIKELY REDEVELOP ACROSS THE NORTHERN
SIERRA NEVADA THIS EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

PERIODS OF HEAVY SNOW WILL CONTINUE ACROSS THE NORTHERN SIERRA
NEVADA INTO EARLY WEDNESDAY WITH SHOWERS AND THUNDERSTORMS AT THE
LOWER ELEVATIONS. DRIER AND MILDER WEATHER WILL RETURN DURING THE
SECOND HALF OF THE WEEK...BUT A CHANCE OF SHOWERS MAY RETURN TO THE
HIGHER TERRAIN OVER THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
May 16, 2:00 PM PST to May 17, 11:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Light snow fell at locations near 3000 feet while elevations above 7000 feet received more than a foot of new snow.

Winter Storm, West Slope Northern Sierra Nevada

When
May 16, 4:00 PM PST to May 18, 3:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

More than two feet of snow fell above 8000 feet with up to a foot of snow falling near 5000 feet. Boreal Ski Resort at 7700 feet received a foot of new snow and Blue Canyon at near 4800 feet received eight inches.

Winter Weather, Motherlode/Camptonville to Groveland

When
May 16, 9:00 PM PST to May 17, 10:00 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Mesonet

Light snow from a second late season storm fell down into the Sierra Nevada foothills. Grass Valley, Auburn, Placerville and Sonora all received up to another 2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305742, 305746, 305748.